Illinois, 2018Damaging Winds in Illinois, May 31, 2018
May 31, 2018 · NWS ILX · 14 events in 7 counties and zones
An upper-level disturbance triggered a cluster of severe thunderstorms across south-central Illinois during the morning of May 31st. The storms primarily impacted locations south of the I-70 corridor as they tracked eastward, producing wind gusts of 65-70mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $516,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance triggered a cluster of severe thunderstorms across south-central Illinois during the morning of May 31st. The storms primarily impacted locations south of the I-70 corridor as they tracked eastward, producing wind gusts of 65-70mph. Numerous trees and power lines were blown down across Effingham, Clay, Jasper, Richland, Crawford, and Lawrence counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 5:56 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, May 31, 5:56 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
656 AM CDT Thu May 31 2018
.SHORT TERM...(Today and tonight)
ISSUED AT 310 AM CDT Thu May 31 2018
What remains of Alberto is being phased with another 500 mb wave
over the Upper Midwest this morning. An MCV associated with the
MCS currently over the Plains makes its way into the mid Miss
River Valley by midday. This wave will run into moderately
unstable air early, and short term models are producing some
scattered showers and thunderstorms across the southern third of
IL. However, the bulk shear is limited in the first round. As the
afternoon progresses, the better shear sets up in southern IL and
whatever air has had a chance to reenergize, or areas that were
not turned over, will have the potential to develop into more
severe storms. Much of the storms for Central IL will be either
surface based convection, with afternoon peak heating...or a
hybrid of the afternoon instability and cold pools from the
convection to the south of ILX CWA. Given the general instability
in the area, developing strong updrafts will result in a threat
for damaging winds and large hail with the stronger storms for the
areas along and south of a line from Macomb to Bloomington. So
far, the bulk of the activity for Central IL will come to an end
near sunset...with the storms to the south persisting in the
stronger shear environment. Temps today will climb to upper
80s/low 90s, with afternoon convection potentially limiting some
of that climb, esp south of I-70.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 310 AM CDT Thu May 31 2018
So far, the forecast for Friday dries out briefly, but that will
depend on just how efficiently that wave moves out as it gets
kicked by the next trof moving into the High Plains tomorrow
night. This next trof is taking on some interesting
characteristics. The trof goes to a negative tilt pretty quickly
Friday night/Saturday, but the surface low remains elongated and without
explosive development in southern Canada. The pattern is further
complicated by another low moving into the Pac NW ready to rush
the wave along. Now, the elongated/sheared out nature of the
surface trough is evolving briefly to a double barrel low before
most of the energy moves into the bottom of the wave Monday night.
By then, the negative tilt is gone and the surface low moves out
of the Great Lakes. Will be interesting if that low remains as
weak at the surface as is currently in the models.
All of that being said, what that low means for Central IL is a
frontal passage on Saturday, running into some unstable summer air
again, and another round of showers and thunderstorms for the
region. A more pleasant Sunday with slightly cooler temperatures,
more in line with seasonal normals...highs in the upper 70s/lower
80s. A break in the precip expected to continue into mid week as
high pressure sets up over the region. On Tuesday, the ridge axis
slips to the east and another slow warm up comes back into the
forecast.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 656 AM CDT Thu May 31 2018
Scattered TSRA will develop starting late morning into afternoon.
A more organized and stronger system of thunderstorms may impact
mainly southern terminals KSPI-KDEC southward in the late
afternoon and evening. Timing any break in thunderstorm activity
is not possible at this time given timing uncertainties at this
point. Have incorporated VCTS in TAFS starting 19-21Z, continuing
until 02-03Z. Winds SW under 12 kts diminishing after 02Z.
Primarily VFR conditions expected through the period, although
MVFR and strong gusty winds possible in thunderstorms.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...37
Hazardous weather outlook, May 31, 4:26 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
526 AM CDT Thu May 31 2018
ILZ027>031-037-038-011100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
526 AM CDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected, however gusty winds and lightning
will accompany thunderstorms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
The next chance for thunderstorms will arrive Saturday afternoon
into Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ043>046-055>057-063-011100-
Champaign-Clark-Coles-De Witt-Douglas-Edgar-Piatt-Vermilion-
526 AM CDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Scattered thunderstorms will develop for this afternoon and
evening. Some of these storms may become severe...with damaging
wind gusts in excess of 60 mph and hail larger than one inch
diameter.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Another storm system will bring thunderstorm chances back to the
area Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 2 to 10 p.m. today.
ILZ036-040>042-047>054-061-062-066>068-071>073-011100-
Cass-Christian-Clay-Crawford-Cumberland-Effingham-Fulton-Jasper-
Lawrence-Logan-Macon-Mason-Menard-Morgan-Moultrie-Richland-
Sangamon-Schuyler-Scott-Shelby-
526 AM CDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Scattered thunderstorms will develop for this afternoon and
evening. Some of these storms may become severe...with damaging
wind gusts in excess of 60mph and hail one to 2 inches in
diameter. Severe weather threats will be highest south of I-72.
There will also be an isolated tornado threat south of I-70.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Another storm system will bring thunderstorm chances back to the
area Saturday night. There is a chance some of these storms may
become severe with large hail and locally damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 2 to 10 p.m. today.
37
In the hours before
Local storm report, May 31, 6:23 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
723 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WILLARD AIRPORT 40.04N 88.28W
05/31/2018 M1.17 INCH CHAMPAIGN IL ASOS
24 HOUR TOTAL.
&&
SBAKERLocal storm report, May 31, 6:24 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CASEY 39.30N 87.99W
05/31/2018 M1.14 INCH CLARK IL CO-OP OBSERVER
24 HOUR TOTAL.
&&
SBAKERLocal storm report, May 31, 8:04 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 4 SW ATHENS 39.92N 89.78W
05/31/2018 M1.01 INCH MENARD IL CO-OP OBSERVER
24-HOUR TOTAL
0730 AM HEAVY RAIN CHENOA 40.74N 88.72W
05/31/2018 M1.67 INCH MCLEAN IL CO-OP OBSERVER
24-HOUR TOTAL
0500 AM HEAVY RAIN 4 NE NORMAL 40.56N 88.95W
05/31/2018 M1.63 INCH MCLEAN IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN FISHER 40.32N 88.35W
05/31/2018 M1.33 INCH CHAMPAIGN IL CO-OP OBSERVER
24-HOUR TOTAL
0600 AM HEAVY RAIN PARIS 39.62N 87.69W
05/31/2018 M2.00 INCH EDGAR IL CO-OP OBSERVER
24-HOUR TOTAL
0600 AM HEAVY RAIN OGDEN 40.12N 87.96W
05/31/2018 M1.35 INCH CHAMPAIGN IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN 4 N SIDELL 39.97N 87.82W
05/31/2018 M1.30 INCH VERMILION IL CO-OP OBSERVER
24-HOUR TOTAL
0730 AM HEAVY RAIN CASEY 39.30N 87.99W
05/31/2018 M1.14 INCH CLARK IL CO-OP OBSERVER
0800 AM HEAVY RAIN 2 WSW LAWRENCEVILLE 38.72N 87.72W
05/31/2018 M1.81 INCH LAWRENCE IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN ROBINSON 39.01N 87.74W
05/31/2018 M1.70 INCH CRAWFORD IL CO-OP OBSERVER
24-HOUR TOTAL
&&
GEELHARTLocal storm report, May 31, 8:48 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SE NORMAL 40.50N 88.97W
05/31/2018 M2.70 INCH MCLEAN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
05/31/2018 M2.23 INCH MCLEAN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN WESTVILLE 40.04N 87.64W
05/31/2018 M2.15 INCH VERMILION IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 1 SSE NORMAL 40.50N 88.99W
05/31/2018 M2.08 INCH MCLEAN IL COCORAHS
24-HOUR TOTAL
0800 AM HEAVY RAIN 4 ESE CHRISMAN 39.78N 87.60W
05/31/2018 M1.96 INCH EDGAR IL COCORAHS
24-HOUR TOTAL
0600 AM HEAVY RAIN HUTSONVILLE 39.11N 87.66W
05/31/2018 M1.92 INCH CRAWFORD IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 1 W LAWRENCEVILLE 38.73N 87.71W
05/31/2018 M1.81 INCH LAWRENCE IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN EL PASO 40.74N 89.01W
05/31/2018 M1.65 INCH WOODFORD IL COCORAHS
24-HOUR TOTAL
0800 AM HEAVY RAIN 2 NNW DEWEY 40.35N 88.30W
05/31/2018 M1.21 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0800 AM HEAVY RAIN BROADLANDS 39.91N 88.00W
05/31/2018 M1.13 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN PHILO 40.00N 88.16W
05/31/2018 M1.13 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 2 SW CHAMPAIGN 40.09N 88.29W
05/31/2018 M1.06 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN DANVILLE 40.14N 87.62W
05/31/2018 M1.01 INCH VERMILION IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 7 SSE PETERSBURG 39.92N 89.80W
05/31/2018 M1.01 INCH MENARD IL COCORAHS
24-HOUR TOTAL
&&
GEELHARTThunderstorm Wind, Clay
- When
- May 31, 10:01 AM CST to 10:06 AM CST
- Where
- Clay County, Flora
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $175,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -88.480
Numerous trees and power lines were blown down around Flora. Some large trees fell onto houses.
Thunderstorm Wind, Clay
- When
- May 31, 10:03 AM CST to 10:08 AM CST
- Where
- Clay County, Xenia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -88.630
Multiple trees were blown down in Xenia.
Thunderstorm Wind, Richland
- When
- May 31, 10:09 AM CST to 10:14 AM CST
- Where
- Richland County, Olney
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.730, -88.080
A pine tree was blown onto a house and another tree was blown across a driveway in Olney.
Thunderstorm Wind, Effingham
- When
- May 31, 10:15 AM CST to 10:20 AM CST
- Where
- Effingham County, 6.24 mi S of Altamont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -88.740
An 8-inch diameter limb was ripped off a tree.
Thunderstorm Wind, Richland
- When
- May 31, 10:15 AM CST to 10:20 AM CST
- Where
- Richland County, Wakefield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -88.250
A power pole was blown down.
Thunderstorm Wind, Effingham
- When
- May 31, 10:20 AM CST to 10:25 AM CST
- Where
- Effingham County, Edgewood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -88.650
Numerous small tree branches were blown down.
Thunderstorm Wind, Clay
- When
- May 31, 10:22 AM CST to 10:27 AM CST
- Where
- Clay County, 2.34 mi SSW of Louisville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Amateur Radio
- Coordinates
- 38.740, -88.520
Numerous small trees were blown down and a barn was severely damaged.
Thunderstorm Wind, Effingham
- When
- May 31, 10:23 AM CST to 10:28 AM CST
- Where
- Effingham County, 2 mi SSW of Altamont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.043, -88.764
A two-inch diameter tree branch approximately 10 to 12 inches long was blown down.
Thunderstorm Wind, Lawrence
- When
- May 31, 10:23 AM CST to 10:28 AM CST
- Where
- Lawrence County, Sumner
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 38.720, -87.850
Numerous trees were blown down in Sumner.
Thunderstorm Wind, Lawrence
- When
- May 31, 10:28 AM CST to 10:33 AM CST
- Where
- Lawrence County, Bridgeport
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.720, -87.750
Numerous trees were blown down in Bridgeport.
Thunderstorm Wind, Lawrence
- When
- May 31, 10:32 AM CST to 10:37 AM CST
- Where
- Lawrence County, Lawrenceville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 38.720, -87.670
Numerous trees and power lines were blown down across Lawrenceville.
Thunderstorm Wind, Crawford
- When
- May 31, 10:35 AM CST to 10:40 AM CST
- Where
- Crawford County, Robinson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.000, -87.730
Numerous trees and tree branches were blown down across Crawford County.
Thunderstorm Wind, Jasper
- When
- May 31, 10:45 AM CST to 10:50 AM CST
- Where
- Jasper County, 2.93 mi SSE of Boos
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.892, -88.095
A semi-trailer was blown over about 7 miles south of Newton, injuring the driver.
Thunderstorm Wind, Clark
- When
- May 31, 11:18 AM CST to 11:23 AM CST
- Where
- Clark County, York
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.170, -87.630
Several large tree branches were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20181 death · 1 event
- Flash Flooding and Flooding in Kentucky, May 31, 2018$301,000 · 56 kt wind · 90 events
- Tornadoes and Flood in Illinois, May 31, 2018$217,000 · EF1 · 21 events
- Damaging Winds in Indiana, May 31, 2018$334,000 · 55 kt wind · 27 events
- Damaging Winds in Indiana, May 31, 2018$118,000 · 56 kt wind · 37 events
- Tornado and Hail in Missouri, May 31, 2018$71,000 · EF1 · 13 events
- Hail and Damaging Winds in Illinois, May 31, 2018$236,000 · 61 kt wind · 10 events
- Damaging Winds in Ohio, May 31, 2018$56,000 · 54 kt wind · 28 events
- Damaging Winds in Indiana, May 31, 2018$96,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, May 31, 2018$45,000 · EF0 · 20 events
- Flash Flooding and Hail in Georgia, May 31, 2018$64,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Tennessee, May 31, 20181 injured · $28,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757281, 757283, 757285, 757286, 757322, 757288, 757289, 757290, 757292, 757294, 757295, 757296, 757297, 757298.